The Accutane Purge Part 3: What should I expect?

Acne Spots

In Part 1 of this series on the “Accutane Purge,” we covered the basics of this unwelcome affliction that can occur in some patients during the beginning phase of Accutane treatment.  In “The ‘Accutane’ Purge, Part 2”,  we discussed misconceptions of the “purge” and why it is not as inevitable as many think.  Now, in this post, we are going to explain what to expect if an “Accutane Purge” does occur.

First of all, it is important to remember from our prior posts that the “Accutane Purge” is not really a “purge.”  It is more precisely a period of worsening of acne usually toward the very beginning of Accutane treatment. Dermatologists typically refer to the “purge” as an acne “flare.”

Although we don’t know the exact cause of the acne flare caused by Accutane, dermatologists are always on watch for its occurrence when starting treatment with Accutane.  The good news is that it only occurs in a minority of patients.  At the Advanced Acne Institute, our data are consistent with the risk of developing an “Accutane purge” of approximately 24% of patients.

Although it is comforting to know that the majority of patients will not experience the ”Accutane purge,” most patients contemplating treatment with Accutane would like to know what to expect if the “Accutane purge” does occur.

This is a question that is on the minds of many acne sufferers before making the decision to take Accutane. Many conjure up images of overwhelming acne breakouts causing pain and discomfort and unbearable emotional consequences.  This perception can lead to many acne sufferers deciding to forgo Accutane treatment altogether because of their fear and angst over the possibility of experiencing an overwhelming “purge.”

The reality when it comes to the dreaded “Accutane purge”

The “Accutane purge” can take may forms.  For those who encounter a “purge,” it can range from a few extra pimples to a very prominent worsening with large cystic breakouts or it can be anywhere in between.  There is no way to predict how much of a “purge” one will experience.

For many who experience a “purge,” it is generally pretty mild, characterized by a small number of additional pimples.  This usually will improve on its own over the first month or two.  Others may develop a greater “purge” with many additional pimples that can be large or small.  Still others may encounter a very severe worsening of their baseline acne and can include large cystic breakouts and prominent inflammation that can lead to significant scarring.

One of the most important considerations if a “purge” does occur is how it is managed. Very minor “purges” with just a few extra pimples may not require any intervention while more prominent “purges” may need immediate attention.

Medical providers may manage a “purge” differently.  Some providers may alter the dose of Accutane or temporarily stop it completely until the “purge” improves.  Others may continue Accutane and monitor for eventual improvement.

If a very severe “purge” develops, the addition of an anti-inflammatory medicine such as an oral steroid prescription is sometimes prescribed.

If left unchecked, a significant “Accutane purge” can ultimately result in permanent scarring so it is important to monitor closely for any evidence of acne worsening when starting Accutane treatment so that appropriate intervention can be initiated without delay.

At the Advanced Acne Institute, we monitor for a “purge” very closely and intervene right away in an attempt to prevent it from fully developing.  Even the slightest worsening of baseline breakouts becomes important in an attempt to catch the beginnings of what could potentially evolve into a more prominent “purge.”

We understand that many patients are very concerned about the development of a “purge” and we are very proactive in working to limit any evidence of acne worsening in the beginning of Accutane treatment.

How to know if you are susceptible to developing an Accutane “purge”

Many factors can determine the risk and severity of a “purge” in each patient.  At the root of susceptibility is each person’s genetic makeup.  However the specific underlying factor(s) that determine one’s risk of developing an “Accutane purge” is/are unknown.  Because of this, it is not possible to predict who will be more likely to develop a “purge” when starting treatment with Accutane.

Another important risk factor that can have a large impact on the severity of an “Accutane purge” is the prescribed starting dose of Accutane. Typically, the greater the dose of Accutane at the inception of treatment, the greater the chance of a susceptible patient developing a substantial worsening of their baseline acne.  For this reason, dermatologists usually initiate treatment at a lower dose in hopes of preventing a severe “purge.”

Dermatologists typically calculate the starting dose of Accutane based on the weight of the patient.  While this is an important criterion, other factors can also influence the initial dose that is chosen.  For example, there is some evidence that certain features of an acne breakout can sometimes provide useful clues.  However, the bottom line is that there is really no reliable way of predicting who will experience a “purge” and who will not.

When initiating Accutane treatment at the Advanced Acne Institute, we implement a protocol focused on identifying patients who show initial signs of ”purging” so that we can immediately take appropriate steps to try to limit its further development.  This process can be very reassuring for many who are concerned over the possibility of encountering the “Accutane purge.”

The Advanced Acne Institute is a unique dermatology practice located in Miami, Florida specializing only in the treatment of acne.   We focus solely on providing the most effective treatments to help our patients achieve clear skin.  We are pleased to share our insights and perspectives in acne treatment as an educational service, however this information is provided strictly for educational purposes only and should not be considered medical advice and is not a substitute for seeking the advice and treatment by an appropriate medical professional.